Hail, Sheridan
- When
- September 2, 7:27 AM MST
- Where
- Sheridan County, 8.78 mi WSW of Plentywood
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.720, -104.740
Public reported quarter size hail.
Plentiful surface moisture from the southeast and strong winds aloft from the northwest combined with a very unstable atmosphere, to produce some rare late-morning strong thunderstorms, a few of which became severe across far eastern Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Plentiful surface moisture from the southeast and strong winds aloft from the northwest combined with a very unstable atmosphere, to produce some rare late-morning strong thunderstorms, a few of which became severe across far eastern Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Sep 2, 1:16 AM MST, 6 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service Glasgow MT 216 AM MDT Mon Sep 2 2019 .DISCUSSION... ...STRONG NORTHWEST WINDS EXPECTED BEHIND A COLD FRONT TODAY WITH A FEW SEVERE STORMS POSSIBLE... Thunderstorms have developed early this morning along the Canadian border with a shortwave that is moving through the area. The threat for thunderstorms will continue today mainly in the north today until a cold front moves through NE Montana. The front will reach the western zones of Phillips and Petroleum Counties around 9 am (15Z), be through Glasgow and Jordan by noon (18Z), and reach the ND border late this afternoon. An upper trough will follow the cold front this afternoon and evening. Conditions will be unstable enough ahead of the front today that a few storms may become severe. A tight surface gradient behind the front this afternoon will allow for gusty NW winds 20 to 30 mph which will keep the Lake Wind Advisory in effect for Fort Peck Lake today. The front moves to the east tonight and high pressure builds into the region which will diminish the winds. The high along with an upper ridge building into Montana will keep Tuesday dry with cooler temperatures. The ridge gets flattened on Wednesday with a shortwave trough moving across Southern Saskatchewan and brings a frontal system across the region. Areas near the Canadian border could have a slight chance of showers. Otherwise, look for a dry system. The ridge rebounds on Thursday with dry weather. A series of upper troughs that the models time differently next weekend will bring frequent chances for showers and thunderstorms to the forecast areas. Forrester && .AVIATION... FLIGHT CAT: VFR most of the time. Areas of MVFR cigs this morning. DISCUSSION: Scattered showers and thunderstorms will move across the northern half of NE Montana this morning ahead of a cold front. One or more of these storms have a chance to pass through the KGGW, KOLF, and KSDY TAF sites. The storms will be mainly in the NE corner of the state this afternoon and NE of the KOLF TAF site and north of the KSDY TAF site. Expect a mix of low and mid level clouds at times today until the cold front clears skies this afternoon. Skies will clear tonight as high pressure moves in. WINDS: From the east around 15 kts at KGGW early this morning with lighter east winds elsewhere. Expect winds to diminish to light and variable this morning ahead of the cold front. The winds will turn NW at 20 to 25 knots this afternoon with higher gusts. The NW winds will diminish after sunset this evening and be around 10 kts late tonight. && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Lake Wind Advisory until 9 PM MDT this evening For Fort Peck Lake for Central and Southern Valley...Garfield. && weather.gov/glasgow
Special Weather Statement National Weather Service Glasgow MT 648 AM MDT Mon Sep 2 2019 MTZ017-061-021345- Northern Valley MT-Central and Southern Valley MT- 648 AM MDT Mon Sep 2 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VALLEY COUNTY UNTIL 745 AM MDT... At 647 AM MDT, Doppler radar was tracking a strong thunderstorm near Hinsdale, or 27 miles northwest of Glasgow, moving east at 35 mph. Penny size hail will be possible with this storm. Locations impacted include... Tampico, St. Marie, Hinsdale and Vandalia. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4821 10723 4848 10723 4865 10626 4822 10626 TIME...MOT...LOC 1247Z 264DEG 29KT 4845 10711 Forrester
Special Weather Statement National Weather Service Glasgow MT 655 AM MDT Mon Sep 2 2019 MTZ018-021345- Daniels MT- 655 AM MDT Mon Sep 2 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DANIELS COUNTY UNTIL 745 AM MDT... At 655 AM MDT, Doppler radar was tracking a strong thunderstorm near Peerless, or 16 miles west of Scobey, moving east at 35 mph. Nickel size hail will be possible with this storm. Locations impacted include... Scobey, Flaxville, Whitetail, Madoc, Peerless and Four Buttes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4864 10588 4881 10590 4894 10508 4858 10506 TIME...MOT...LOC 1255Z 264DEG 29KT 4873 10578 Forrester
Special Weather Statement National Weather Service Glasgow MT 736 AM MDT Mon Sep 2 2019 MTZ018-019-062-021415- Sheridan MT-Daniels MT-Eastern Roosevelt MT- 736 AM MDT Mon Sep 2 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DANIELS... NORTHEASTERN ROOSEVELT AND WESTERN SHERIDAN COUNTIES UNTIL 815 AM MDT... At 735 AM MDT, Doppler radar was tracking a strong thunderstorm near Madoc, or near Scobey, moving east at 45 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Plentywood, Medicine Lake, Flaxville, Archer, Madoc, Redstone, Whitetail, Outlook, Reserve, Raymond, Dooley, Daleview, Navajo and Antelope. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4863 10541 4888 10540 4898 10436 4849 10439 TIME...MOT...LOC 1335Z 268DEG 39KT 4874 10533 GAH
Special Weather Statement National Weather Service Glasgow MT 810 AM MDT Mon Sep 2 2019 MTZ018-019-021515- Sheridan MT-Daniels MT- 810 AM MDT Mon Sep 2 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DANIELS AND SHERIDAN COUNTIES UNTIL 915 AM MDT... At 809 AM MDT, Doppler radar was tracking a strong thunderstorm over Madoc, or 7 miles northeast of Scobey, moving east at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Plentywood, Westby, Flaxville, Archer, Port Of Whitetail, Port Of Raymond, Madoc, Redstone, Whitetail, Outlook, Reserve, Raymond, Dagmar, Dooley, Daleview, Comertown, Navajo, Antelope and Coalridge. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Glasgow. && LAT...LON 4849 10405 4876 10534 4900 10529 4900 10405 TIME...MOT...LOC 1409Z 274DEG 32KT 4884 10528 GAH
The Glasgow radar (KGGW), 150 km away, was scanning. The volume nearest the first event began at 14:27 UTC.
4 hail. Local standard time, as filed.
Public reported quarter size hail.
Trained spotter reported hail up to the size of quarters, along with heavy rain and standing water in their yard.
Public reported, via social media, quarter size hail.
Trained spotter reported golf ball size hail, along with heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844158, 844159, 844160, 844162.